Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 115, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 1, 2003, 8:09 PM EDT for Van Buren County, Michigan. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2003, 8:09 PM EDT (00:09 UTC)
- Expired
- Aug 1, 2003, 9:00 PM EDT
- In force
- 51 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 75 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -234 J/kg
- Mixed-layer LCL
- 1567 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
561
WUUS53 KGRR 020009
SVRGRR
MIC159-020100-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
809 PM EDT FRI AUG 1 2003
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
VAN BUREN COUNTY IN SOUTHWEST MICHIGAN
* UNTIL 900 PM EDT
* AT 808 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM FROM BANGOR TO LAWTON...OR FROM 12 MILES
NORTHWEST OF PAW PAW TO 5 MILES SOUTH OF PAW PAW...MOVING NORTHEAST
AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
BREEDSVILLE...PAW PAW...GLENDALE AROUND 815 PM EDT
MATTAWAN AROUND 820 PM EDT
BLOOMINGDALE AROUND 825 PM EDT
PINE GROVE...GOBLES AROUND 830 PM EDT
MENTHA...KENDALL AROUND 835 PM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4241 8613 4242 8593 4243 8577 4208 8577
4206 8592 4231 8627
$$
NJJ 93What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 5:18 PM EDT, 2 hours 51 minutes earlier.
Area forecast discussion, Aug 1, 5:18 PM EDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 515 PM EDT THU AUG 01 2003 LAKE BREEZE IS NOW TOUCHING OFF ANOTHER LINE OF THUNDERSTORMS. THE ATMOSPHERE IS QUITE UNSTABLE AHEAD OF THIS FEATURE...ESPECIALLY AS YOU MOVE INTO THE WATCH AREA...WHERE LIFTED INDEX VALUES ARE LOWER THAN -6 DEG C BASED UPON THE CONTINUED STRENGTHENING OF THESE STORMS...ACTIVE WEATHER WILL CONTINUE FOR SEVERAL MORE HOURS. AN INCH OR TWO OF RAIN IN A SHORT PERIOD OF TIME CAN ACCOMPANY THESE STORMS. MODELS STILL SHOW THE UPPER LOW BUILDING IN FOR THE WEEKEND...KEEPING OUR WEATHER UNSETTLED. THE ETA HAS TRENDED TOWARD LESS PRECIPITATION FOR SATURDAY. WITH THE COLD AIR ADVECTION ALOFT...AND THE BOUNDARY LAYER REMAINING RELATIVELY WARM AND MOIST...WILL KEEP THE MENTION OF SCATTERED SHOWERS AND THUNDERSTORMS IN THE FORECAST. THE UPPER LOW THEN REMAINS OVER THE GREAT LAKES THROUGH WEDNESDAY...THUS UNSETTLED WEATHER WILL PREVAIL. .GRR...NONE. MJS
Hazardous weather outlook, Aug 1, 5:41 PM EDT, 2 hours 28 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-021000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 541 PM EDT FRI AUG 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE...THIS EVENING AND TONIGHT THE ENTIRE REGION REMAINS IN A SLIGHT RISK OF SEVERE WEATHER FOR THIS EVENING AND TONIGHT. DAMAGING HAIL AND WINDS GUSTS OF OVER 60 MPH REMAIN THE PRIMARY THREATS. TORRENTIAL RAINS OF 1 TO 2 INCHES AN HOUR ARE POSSIBLE WHERE THE STRONGEST STORMS OCCUR. ALSO...CLOUD TO GROUND LIGHTNING WILL BE FREQUENT. A LAKE BREEZE ALONG HIGHWAY 131 WILL BE THE PRIMARY FOCUS FOR THE STRONG TO SEVERE THUNDERSTORM DEVELOPMENT THROUGH THE EVENING. THE STRONGEST STORMS ARE EXPECTED THIS EVENING. BEGINNING SHORTLY BEFORE SUNSET...THE CONVECTION SHOULD BEGIN WEAKENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL BE POSSIBLE EACH DAY THIS WEEKEND AND INTO THE MIDDLE OF NEXT WEEK AS THE GREAT LAKES REGION REMAINS IN A VERY STAGNANT WEATHER PATTERN. STORMS ON SATURDAY WILL ALSO NEED TO BE MONITORED...ESPECIALLY DURING THE AFTERNOON AND EVENING FOR HAIL TO AROUND THREE QUARTERS OF AN INCH AND WINDS GUSTS TO AROUND 60 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING MJS
In the hours before
Local storm report, Aug 1, 2:42 PM EDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0242 PM EDT FRI AUG 01 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM BATTLE CREEK MI 0.50 IN HAIL
08/01/03 CALHOUN
0220 PM BATTLE CREEK MI 60 MPH WIND GUST
08/01/03 CALHOUN
0140 PM BATTLE CREEK MI WIND DAMAGE
08/01/03 CALHOUN TREES DOWN
0125 PM CHARLOTTE MI WIND DAMAGE
08/01/03 EATON TREES DOWN
0117 PM DIMONDALE MI 0.75 IN HAIL
08/01/03 EATON
0103 PM WACOUSTA MI 1.75 IN HAIL
08/01/03 CLINTON
1250 PM 10 NW BATTLE CREEK MI WIND DAMAGE
08/01/03 KALAMAZOO TREES DOWN
MJKLocal storm report, Aug 1, 2:54 PM EDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0254 PM EDT FRI AUG 01 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0238 PM JACKSON MI 77 MPH WIND GUST
08/01/03 JACKSON
MJKSpecial weather statement, Aug 1, 3:49 PM EDT, 4 hours 20 minutes before
MIZ051-052-057>059-012015-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
349 PM EDT FRI AUG 1 2003
THE SEVERE THUNDERSTORM WATCH HAS BEEN CLEARED FOR PORTIONS OF THE
SOUTHWEST QUARTER OF LOWER MICHIGAN. THE WATCH IS NO LONGER IN EFFECT
FOR THE FOLLOWING COUNTIES
IN CENTRAL MICHIGAN
MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT
IN SOUTH CENTRAL MICHIGAN
IONIA AND CLINTON
MJSSpecial weather statement, Aug 1, 3:52 PM EDT, 4 hours 17 minutes before
MIZ064>067-071>074-020200-
SPECIAL WEATHER STATEMENT...CORRECTED EXPIRATION TIME IN HEADER
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
352 PM EDT FRI AUG 1 2003
THE STORM PREDICTION CENTER HAS ISSUED A NEW SEVERE THUNDERSTORM
WATCH FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN.
THIS WATCH REPLACES THE OLD WATCH FOR THESE COUNTIES AND IS
IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING. THIS WATCH INCLUDES THE
FOLLOWING COUNTIES
IN SOUTH CENTRAL MICHIGAN
INGHAM...EATON...JACKSON AND CALHOUN
IN SOUTHWEST MICHIGAN
ALLEGAN...BARRY...KALAMAZOO AND VAN BUREN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
MJS MWHLocal storm report, Aug 1, 4:40 PM EDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0440 PM EDT FRI AUG 01 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0437 PM SCHOOLCRAFT MI 0.75 IN HAIL
08/01/03 KALAMAZOO HAIL FELL IN SCHOOLCRAFT
AND VICKSBURG
MJKSpecial weather statement, Aug 1, 6:40 PM EDT, 1 hour 29 minutes before
MIZ064>067-071>074-020200-
SPECIAL WEATHER STATEMENT...CORRECTED EXPIRATION TIME IN HEADER
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
352 PM EDT FRI AUG 1 2003
THE STORM PREDICTION CENTER HAS ISSUED A NEW SEVERE THUNDERSTORM
WATCH FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN.
THIS WATCH REPLACES THE OLD WATCH FOR THESE COUNTIES AND IS
IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING. THIS WATCH INCLUDES THE
FOLLOWING COUNTIES
IN SOUTH CENTRAL MICHIGAN
INGHAM...EATON...JACKSON AND CALHOUN
IN SOUTHWEST MICHIGAN
ALLEGAN...BARRY...KALAMAZOO AND VAN BUREN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
MJS MWHThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 8:43 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 62 min |
| Aug 1, 9:00 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 75 min |
| Aug 1, 9:31 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta | 59 min |
| Aug 1, 9:36 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 54 min |
| Aug 2, 12:23 PM EDT | Severe Thunderstorm Warning | GRR | Mason | 52 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.